To Pick or Not to Pick: A Case of Mushroom Poisoning

Bhumi Pandhi, PharmD, BCPS1, Nicholas Fausto, PharmD2, Sunil Shah, MD3, Andrew Mastanduono, MD4, Ranjeet Goswami, MD4, 1Huntington Hospital, Hicksville, NY; 2Huntington Hospital; 3Northwell Health; 4Zucker School of Medicine at Hofstra/Northwell Health

Meeting: Hospital Medicine 2018; April 8-11; Orlando, Fla.

Abstract number: 776

Categories: Adult, Clinical Vignettes, Hospital Medicine 2018

Keywords: , , ,

Case Presentation: A 61 year-old female presented with nausea, vomiting, and upper abdominal pain 18 hours after ingesting local wild mushrooms. Initially, her physical exam was benign, including a normal abdominal exam. Her laboratory results were unremarkable and vital signs were stable; however, she was unable to tolerate oral intake, and was thus admitted for observation and symptom control. During her hospital course, she received supportive care, in addition to intravenous n-acetylcysteine (NAC) and penicillin G for empiric treatment of mushroom poisoning, likely from Amanita verna. Her liver function tests (LFTs) trended upward with a peak of AST 15,102 U/L, ALT 9,005 U/L, and INR 2.42 on day 3. Given the rising LFTs, there was a concern for the development of fulminant hepatic failure secondary to mushroom poisoning. As a precaution, she was transferred to an outside hospital with an active liver transplant program. At this second institution, NAC was continued and her LFTs began to normalize, thereby eliminating her need for transplant. The patient continued to stabilize and was discharged home five days after the transfer.

Discussion: The majority of fatal mushroom poisonings occur following ingestion of Amanita species, which contain amatoxins. The toxic effects of amatoxins manifest primarily in the liver, resulting in hepatic necrosis. The mechanism of toxicity is unclear and likely multi-factorial. Possible mechanisms include production of free radicals, induction of TNF-alpha-mediated apoptosis, and inhibition of RNA polymerase. Initial presentation of mushroom poisoning occurs 6-24 hours post-ingestion and is characterized by severe gastrointestinal symptoms, such as abdominal pain, vomiting, and diarrhea. Elevations in liver enzymes become apparent 18-36 hours post-ingestion and can eventually lead to fulminant hepatic failure and death within 2-6 days. Currently, there is no antidote for amatoxin poisoning. Management generally involves supportive care and administration of NAC, penicillin G, and/or silibinin. NAC acts as a free radical scavenger and restores glutathione which is associated with reduced mortality. Penicillin G, which has been used historically, inhibits the uptake of amatoxins into the liver. Silibinin, an extract of milk thistle, is available in Europe and is currently under investigation in the United States. It may be hepatoprotective by inhibiting uptake of amatoxins into the liver and reducing hepatic TNF-alpha. The highly variable regimens and outcomes published to date provide unclear recommendations as to which treatment modalities are most beneficial.

Conclusions: Clinicians should be aware of mushroom toxicity as it is a rare but fatal condition. This case highlights the importance of rapid recognition and initiation of treatment in order to achieve favorable patient outcomes.

To cite this abstract:

Pandhi, B; Fausto, N; Shah, S; Mastanduono, AJ; Goswami, R. To Pick or Not to Pick: A Case of Mushroom Poisoning. Abstract published at Hospital Medicine 2018; April 8-11; Orlando, Fla. Abstract 776. https://www.shmabstracts.com/abstract/to-pick-or-not-to-pick-a-case-of-mushroom-poisoning/. Accessed November 18, 2019.

« Back to Hospital Medicine 2018; April 8-11; Orlando, Fla.